Colorado, 2017High Wind in Colorado, December 3, 2017
December 3, 2017 · NWS GJT · 2 events in 2 counties and zones
Strong winds ahead of a cold front were enhanced by brisk winds aloft which mixed down to the surface.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds ahead of a cold front were enhanced by brisk winds aloft which mixed down to the surface.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 3, 10:45 AM MST, 1 hour 45 minutes earlier.
Area forecast discussion, Dec 3, 10:45 AM MST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service GRAND JUNCTION CO
1045 AM MST Sun Dec 3 2017
.UPDATE...
Issued at 1045 AM MST Sun Dec 3 2017
Diagnosed a few more zones that needed wind advisories for this
afternoon, including much of the I-70 corridor on the Western
Slope, the US 50 corridor through Montrose, the Paradox Valley,
and the valleys of SE Utah. Gusts to our west and northwest have
been picking up throughout the morning and will reach eastern Utah
and western Colorado over the next 12 hours. The latest short
term guidance indicates the winds continuing through at least 10pm
this evening, so also extended the end time of the wind advisory
to 11pm.
&&
.SHORT TERM...(Today through Monday)
Issued at 301 AM MST Sun Dec 3 2017
Early morning GOES satellite imagery shows clouds increasing in
coverage over eastern Utah and western Colorado on the leading
edge of a potent shortwave trough. Our next storm system, poised
to bring some mountain snowfall to the central Rockies, is
currently coming ashore along the Oregon coastline. As this area
of low pressure moves inland on Sunday, a potent mid- level jet
streak will shift eastward over the greater Four Corners region.
Once afternoon mixing commences, much of the region should see
25-35 mph winds with gusts near 45 mph thanks to deep inverted V
soundings. Higher gusts are expected in areas above 8000 feet.
All wind advisories remain in effect, and a possible expansion
may be needed in the southeast Utah if the more aggressive GFS
guidance materializes. Not much in the way of precipitation is
expected before 0z with dry inverted V soundings in place. By 0z,
a cold front evident in thermal fields will surge southward into
northeast Utah. The timing of this front is fairly straightforward
and all short term guidance is in excellent agreement. After
passing VEL around 0z, the front will next cross the GJT area by
2z. EGE and MTJ will follow by 4z, and finally DRO by 7z. Along
and just behind this frontal boundary will be the best opportunity
for accumulating snow in the higher terrain. Have decided to move
up the start time of the WWA in the Parks and Flat Tops to 2z in
accordance with the timing shown in short term CAM guidance.
700mb temperatures crash behind this front, reaching -12c in the
north by 6z. This is plenty cold enough for any lingering
precipitation to fall as snow even down to valley floors along the
US 40 corridor.
As soon as the frontal boundary crosses the Continental Divide,
dynamic support for snowfall diminishes rapidly. After 9z, any
lingering snowfall will occur primarily in the northern mountains
as moisture wraps around the upper-level low behind the front.
This precipitation, supported by cold air aloft, will linger
through the morning and early afternoon hours in the Park and
Flat Top ranges. A more scattered nature to the snow showers has
supported the decision to end the WWAs a bit earlier in this
forecast package, and all headlines now expire by 18z.
.LONG TERM...(Monday night through Saturday)
Issued at 301 AM MST Sun Dec 3 2017
By Monday night, upper level support will have rushed eastward
leaving a few lingering showers over the Elkheads and Park Range
but minimal additional snowfall accumulation is expected. Some
clouds will also linger over the area while the rest of the CWA
will see clearing conditions. An elongated upper level trough will
also be moving across the CWA during this timeframe but with no
moisture to work with, no precipitation is expected for the rest
of the CWA. Temperatures will drop significantly thanks to strong
cold air advection from the north. Lows will drop to more normal
values while highs will also reach normal values meaning high
temperatures will be about 20 degrees cooler than seen recently.
The rest of the long term period is rather lackluster. A weak wave
may bring a few showers to the mountains on Wednesday but coverage
looks to be minimal at best. Outside of that, high pressure will
remain in control to our west keeping us in northerly flow and
bringing sunny to partly cloudy skies. This flow will keep
temperatures at normal values.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1045 AM MST Sun Dec 3 2017
An approaching cold front is expected to substantially increase
southwesterly winds between 18z and 06z today. The cold front will
drop southward into NE Utah and NW Colorado around 00z and should
reach the Four Corners around 06z tonight. Winds will shift from
southwesterly to northeasterly as this front passes, bringing
precipitation to the mountains along and behind the frontal
passage. This may reduce mountain TAF sites to ILS breakpoints at
times throughout the evening.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Wind Advisory until 11 PM MST this evening for COZ001>003-
006>008-011-014-020.
Winter Weather Advisory from 7 PM this evening to 11 AM MST
Monday for COZ004-013.
UT...Wind Advisory until 11 PM MST this evening for UTZ022-025-027-
029.
&&
UPDATE...JAM
SHORT TERM...MAC
LONG TERM...MAC
AVIATION...JAM/15Hazardous weather outlook, Dec 3, 11:25 AM MST, 1 hour 5 minutes before
Hazardous Weather Outlook
National Weather Service GRAND JUNCTION CO
1125 AM MST Sun Dec 3 2017
COZ001>014-017>023-UTZ022>025-027>029-041830-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
1125 AM MST Sun Dec 3 2017
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Strong winds will develop ahead of, and continue for a short
while behind, a cold front moving northwest to southeast through
the area Sunday evening. Gusts at lower elevations could approach
45 mph and gusts in the mountains will range from 45 to 65 mph
and locally higher.
Snow showers will develop late this afternoon above 9000 feet and
become more widespread this evening behind the cold front.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Northern mountain areas will receive the most snow through Monday
night with 6 to 10 inches possible. Farther south up to 9 inches
of snow will be possible in the mountains. Northwest Colorado
valleys along the Highway 40 corridor could get an inch or two of
snow. Hazardous driving conditions can be expected from Sunday
afternoon through Monday over mountain passes.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.
High Wind, Central Yampa River Basin
- When
- December 3, 12:30 PM MST to 11:00 PM MST
- Where
- Central Yampa River Basin forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.361, -107.805 (the zone’s center; the record gives no point)
Wind gusts of 40 to 50 mph were common across the area. Peak wind gusts of 62 and 65 mph were measured at the Pinto and Great Divide RAWS sites, respectively.
High Wind, Debeque to Silt Corridor
- When
- December 3, 8:00 PM MST to 11:00 PM MST
- Where
- Debeque to Silt Corridor forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
Wind gusts of 40 to 50 mph occurred mainly along the I-70 corridor. A peak wind gust of 58 mph was measured at the Rifle Garfield County Airport.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Minnesota, December 3, 201712 injured · 1 event
- High Wind in Wyoming, December 3 to 4, 201750 kt wind · 13 events
- Winter Storm in Wyoming, December 3 to 4, 201711 events
- Winter Weather in Wyoming, December 3 to 4, 201710 events
- Winter Storm in Wyoming, December 3 to 4, 20174 events
- Heavy Snow in Idaho, December 3, 20173 events
- Winter Storm in Montana, December 3 to 4, 20173 events
- Winter Weather in Colorado, December 3 to 4, 20172 events
- Winter Storm in South Dakota, December 3 to 4, 20172 events
- High Wind in California, December 3, 2017$1,000 · 56 kt wind · 1 event
- High Wind in Nevada, December 3, 201750 kt wind · 1 event
- Winter Weather in Colorado, December 3 to 4, 20171 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 724239, 724238.